Why Your Vitamins and Supplements Can Leave You Bloated and How to Fix It

Certain vitamins and supplements may cause bloating and other GI symptoms.
Image Credit: limpido /iStock/GettyImages

If you feel bloated after popping your daily vitamin or supplements, you may think the two are related — and you'd be right. According to experts, multivitamins and certain supplements are more likely to cause bloating than others. But don't worry: There are ways to debloat.

Video of the Day

Supplements That Can Cause Bloating

Stomach issues can often rear their ugly heads when taking vitamin and mineral supplements, Holly DeLong, RDN, a Linwood, New Jersey-based registered dietitian, tells LIVESTRONG.com.

Advertisement

Certain supplements, especially cheaper supplements, are sometimes made with synthetic forms of vitamins and minerals, and often contain binders and fillers, which can be bothersome to your stomach, DeLong says.

"One of the most common complaints when taking supplements is stomach upset," she says, which might show up as:

  • Abdominal pain
  • Bloating
  • Nausea, diarrhea or constipation

Here are the biggest offenders:

Advertisement

  • Multivitamins.​ These mixtures of various vitamins and minerals can have side effects, which include an upset stomach. This can happen even when you take them as directed, according to the University of Michigan Health System (UMHS).
  • Zinc.​ While oral zinc supplements benefit the immune system, metabolism and wound healing, according to the Mayo Clinic, these supplements can also cause side effects such as indigestion and diarrhea.
  • Iron.​ These supplements can also have gastrointestinal side effects, according to the Cleveland Clinic. Typically taken to treat anemia, iron supplements can cause stomach upset, constipation and dark stools.
  • Calcium​. These supplements are often taken for bone health, and although they typically have few side effects, they can cause bloating, gas and constipation, per the Mayo Clinic.

Advertisement

Related Reading

Ease Bloating From Supplements

Despite the connection between vitamins and bloating, there are a number of steps you can take to help reduce or prevent bloating after taking supplements, DeLong says.

The U.S. National Library of Medicine recommends these steps if you are experiencing bloating:

  • Skip chewing gum
  • Avoid carbonated drinks
  • Limit foods with high levels of fructose or sorbitol
  • Avoid gassy foods like Brussels sprouts, turnips, cabbage, beans and lentils
  • Eat slowly

Advertisement

If you're going to buy supplements, pick high-quality products. "The No. 1 thing to take into account when selecting supplements is quality," DeLong says.

When selecting a vitamin or mineral supplement, she recommends the following:

  • Choose high-quality supplements that have been tested by a third party.
  • Look for products without binders and fillers, which can irritate the GI tract.
  • Don't take too many supplements at once, as this could lead to bloating and pain.
  • Read the labels. Quality supplements come with directions for use.

Drink a full glass of water with each supplement and stick to proper dosage when taking vitamin or mineral supplements, according to the UMHS. Avoid taking a larger dose of multivitamins than what is recommended by the label or by your doctor. Doing so could potentially cause dangerous side effects.

Be sure to discuss any multivitamin or supplement use with your doctor. A registered dietitian or pharmacist can also answer any questions you have about vitamins and bloating, DeLong says.

Read more:Always Bloated at Night? Here's What Your Body Is Trying to Tell You

Advertisement

references